Iowa, 2013

Drought in Iowa, April 1 to 30, 2013

April 1 to 30, 2013 · NWS FSD · 11 events in 11 counties and zones

Extreme to exceptional drought abated slowly to the moderate to severe category over most of northwest Iowa during April. Near to a little above normal precipitation was not enough to end the long standing drought entirely, given the long term dry soil conditions that carried over into the month.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Extreme to exceptional drought abated slowly to the moderate to severe category over most of northwest Iowa during April. Near to a little above normal precipitation was not enough to end the long standing drought entirely, given the long term dry soil conditions that carried over into the month. Accordingly, the area was still deemed very sensitive to the potential of below normal rainfall during the planting and growing seasons. However, the severity of the drought generally decreased. The decrease was less along the Missouri River near Sioux City due to continued low flows and low runoff expectations, and some of this area still had extreme drought. No new effects of the drought were noted during the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 9:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 31, 9:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT SUN MAR 31 2013

.UPDATE...
ISSUED AT 832 PM CDT SUN MAR 31 2013

OVERALL FORECAST IN PRETTY GOOD SHAPE THIS EVENING. MAIN BAND OF
PRECIP...WHICH QUICKLY WET-BULBED TO ALL SNOW...NOW FOCUSED OVER FAR
SOUTHERN CWA AND EXPECTED TO EXIT MOST AREAS BY 05Z-06Z. MADE SOME
ADJUSTMENTS TO GRIDS TO TIGHTEN UP NORTHERN GRADIENT IN POPS AND
EXTEND A SLIGHT CHANCE FARTHER WEST TO CATCH SOME TRAILING LIGHT
SNOW/FLURRIES IN WESTERN SD WHICH ARE DIMINISHING AS THE MID LEVEL
MOISTURE SHIFTS SOUTHEAST. ALSO ADJUSTED HOURLY TEMPS TO ACCOUNT FOR
MORE RAPID COOLING AS THE PRECIP MOVED IN...BUT NO CHANGES TO THE
OVERNIGHT LOWS AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 351 PM CDT SUN MAR 31 2013

SHORT WAVE CONTINUED TO SLIDE SOUTH OF EARLIER EXPECTED PATH. ADD TO
THIS THE MILD AIR OVER THE SOUTHERN FORECAST AREA AND THE COOLER AND
DRY AIR FEEDING IN FROM THE NORTH...AND THIS SYSTEM IS TURNING INTO
A PRETTY LIGHT PRECIPITATION PRODUCER WITH LITTLE SNOW ACCUMULATION.
MOST OF WHATEVER PRECIPITATION THERE IS SHOULD BE ALONG AND NOT TOO
FAR NORTH OF THE MISSOURI RIVER. THE AREA FROM YANKTON TO SIOUX CITY
CONTINUES TO BE THE AREA PROJECTED FOR THE BEST SNOWFALL POTENTIAL
NEXT SEVERAL HOURS...BUT THIS OUTLOOK HAS DROPPED TO THE VICINITY OF
A HALF INCH WITH SOME RAIN AT THE START. LITTLE SNOW OR ANY
PRECIPITATION VERY MUCH FURTHER NORTH WITH NOTHING AT ALL EXPECTED
NORTHEAST OF HURON/SIOUX FALLS/STORM LAKE. ANY PRECIPITATION SHOULD
SLIDE OUT OF THE AREA PRETTY QUICKLY LATER THIS EVENING AND SKIES
SHOULD GENERALLY CLEAR LATER TONIGHT. NORTH TO NORTHWEST WINDS HAVE
BEEN PRETTY BRISK THIS AFTERNOON AND THESE WINDS WILL DECREASE
TONIGHT BUT SLOWLY. THERE WILL BE ENOUGH OF A LITTLE BREEZE LEFT
LATE TONIGHT INTO MONDAY MORNING TO GIVE APRIL A CHILLY FEELING
START AFTER THE LAST FEW DAYS OF MILDNESS. GUIDANCE SEEMS A TAD TOO
COOL ON TONIGHTS LOWS WITH THE LITTLE BREEZE HOLDING UP...AND OK TO
A TAD COOL ON MONDAY HIGHS WITH THE APRIL SUN AND NO SNOW COVER.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 351 PM CDT SUN MAR 31 2013

NOT A LOT GOING ON IN THE MONDAY NIGHT THROUGH WEDNESDAY TIME FRAME.
LARGE UPPER TROUGH OVER SOUTHEAST CANADA AND THE NORTHEAST UNITED
STATES EDGES SLOWLY EASTWARD DURING THESE PERIODS...LESSENING THE
SHARP NORTHWEST FLOW ALOFT ACROSS THE NORTHERN PLAINS. THEREFORE
SURFACE TEMPERATURES WILL MODERATE...BUT NOT BEFORE A CHILLY NIGHT
MONDAY NIGHT WITH A SURFACE RIDGE AXIS PARKED RIGHT ACROSS OUR AREA.
WITH LIGHT WINDS AND WHAT SHOULD BE MAINLY CLEAR SKIES...SEE NO
REASON NOT GO WITH SOME OF THE COOLER GUIDANCE READINGS...HEDGING A
LITTLE CLOSER TO CONSENSUS MOS VALUES THEN SOME OF THE OTHER
GUIDANCE VALUES.

ON TUESDAY...THE SURFACE RIDGE AXIS ACTUALLY REINFORCES ITSELF TO
THE WEST A LITTLE BIT...NEAR THE JAMES RIVER VALLEY. THIS SCENARIO
WILL KEEP SEASONABLY COOL AIR LOCKED IN FOR AREAS EAST OF INTERSTATE
29...WITH MORE MILDER LOWER 50S IN STORE FOR OUR SOUTH CENTRAL SD
COUNTY ZONES. LOWS TUESDAY NIGHT ARE A BIT PROBLEMATIC. AS THE
SURFACE RIDGE SLIDES EASTWARD...A GENERAL EASTERLY FETCH OF AIR IS
PRESENT. USUALLY THIS WIND DIRECTION IS NOT FRIENDLY FOR LOWS IN THE
SIOUX CITY AREA...SO WENT A FEW DEGREES BELOW CONSENSUS GUIDANCE
READINGS FOR THAT LOCATION...AND ALSO WENT A COUPLE OF DEGREES
COLDER FOR MOST AREAS EAST OF I 29 DUE TO LIGHT WINDS. WEST OF
INTERSTATE 29...LOWS SHOULD BEHAVE MORE CLOSE TO CONSENSUS GUIDANCE.

THEN ON WEDNESDAY...LOOKS LIKE THE OVERALL PATTERN IS STILL HOLDING
LIKE IT WAS YESTERDAY. DRAMATIC WARMING IS IN PLACE JUST ABOVE THE
SURFACE. A FAVORABLE WIND DIRECTION SHOULD GIVE 60 TO 65 DEGREE
READINGS FROM YANKTON TO CHAMBERLAIN. DEPENDING ON WIND SPEED...
THIS COULD BE OUR FIRST DAY IN WHICH THE GRASSLAND FIRE DANGER INDEX
WILL REACH THE VERY HIGH CATEGORY FOR AREAS WHICH INCLUDE YANKTON...
CHAMBERLAIN AND LAKE ANDES. IN ADDITION...WE WILL HAVE TO WATCH OUR
SOUTH CENTRAL SD COUNTIES CLOSER OVER THE FORTHCOMING FORECASTS AS
THEY COULD END UP ALMOST 70 DEGREES.

FURTHER OUT...SHORT WAVE PASSES WELL TO THE NORTH OF OUR AREA
WEDNESDAY NIGHT...WHICH DRAGS A SURFACE FRONT ACROSS THIS AREA
LATE WEDNESDAY NIGHT AND EARLY THURSDAY. THE ECMWF HAS COME IN
LINE WITH THE GFS ON THE TIMING OF THE WIND SHIFT...AS THE ECMWF
HAS HASTENED ITS ARRIVAL INSTEAD OF PLACING THE COLD FRONT THROUGH
OUR FORECAST AREA ON LATE THURSDAY. CANNOT RULE OUT A SPRINKLE IN
OUR NORTHEAST ZONES WEDNESDAY NIGHT...BUT AT THIS TIME CONTINUED
TO HEDGE AGAINST THAT. BEHIND THE COLD FRONT...THURSDAY WILL BE
COOLER THEN WEDNESDAY OVER OUR NORTHERN AND WESTERN ZONES. BY THIS
WEEKEND...THE PATTERN BECOMES UNSETTLED WITH A QUASI ZONAL FLOW
FEATURING NUMEROUS SHORT WAVES. OBVIOUSLY THE DETERMINISTIC MODELS
ARE ALL OVER THE PLACE WITH THE TIMING OF THESE SHORT WAVES...AND
THE ENSEMBLES WASH THEM OUT. SO UNFORTUNATELY THE LATER PERIODS
ARE SPLASHED WITH A LOT OF LOW POPS. BUT THERE ARE A COUPLE OF
PERIODS TO FOCUS ON. ONE APPEARS TO BE FRIDAY NIGHT WHEN THERE IS
SOME CONSENSUS FOR SHOWERS ALONG A DECENT SHORT WAVE. THE OTHER
PERIODS ARE SUNDAY NIGHT AND MONDAY...JUST BEYOND THE EXTENDED...
WHERE A SHORT WAVE MAY EJECT NORTHEASTWARD INTO THIS AREA AHEAD
OF A MASSIVE UPPER TROUGH DIGGING THROUGHOUT THE INTERMOUNTAIN
WEST. WITH THIS TYPE OF FLOW...TEMPERATURES LOOK TO BE FAIRLY
CLOSE TO NORMAL FRIDAY THROUGH SUNDAY...LIKELY A FEW DEGREES
EITHER SIDE OF NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1055 PM CDT SUN MAR 31 2013

VFR CONDITIONS EXPECTED AT TAF LOCATIONS THROUGH THE PERIOD. AREA OF
MVFR CEILINGS DRIFTING SOUTHWARD IN FAR EASTERN SD/WESTERN MAY SCRAPE
KFSD/KSUX WITH SCATTERED CLOUDS IN 2-3KFT RANGE THROUGH EARLY PART OF
THIS TAF PERIOD...BUT EXPECT BROKEN MVFR CEILINGS TO REMAIN EAST OF
THE TAF SITES. WILL ALSO SEE OCCASIONAL NORTHERLY WIND GUSTS OF
20-25KT EAST OF INTERSTATE 29 CORRIDOR THROUGH MONDAY AFTERNOON...BUT
WINDS AT TAF LOCATIONS GENERALLY EXPECTED TO REMAIN LESS THAN 15KTS
THROUGH THE PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

UPDATE...JH
SHORT TERM...25
LONG TERM...MJF
AVIATION...JH
Hazardous weather outlook, Mar 31, 9:57 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CDT SUN MAR 31 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1057 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW...PROBABLY MIXED WITH RAIN AT THE START...WILL DEVELOP
 WEST OF THE JAMES RIVER THIS AFTERNOON AND MOVE SOUTHEAST ALONG
AND JUST NORTH OF THE MISSOURI RIVER LATE THIS AFTERNOON AND
EARLY THIS EVENING. ACCUMULATIONS ARE POSSIBLE ALONG AND
SOUTHWEST OF A HURON TO SIOUX FALLS TO STORM LAKE IOWA LINE. MOST
ACCUMULATIONS WILL BE A HALF INCH OR LESS. HOWEVER...AN INCH TO
AN INCH AND A HALF IS POSSIBLE FROM YANKTON TO SIOUX
CITY...MAINLY DURING THE EARLY EVENING. ANY LIGHT ACCUMULATIONS
DURING THE DAY SHOULD BE MOSTLY ON GRASSY AREAS..

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Buena Vista

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Cherokee

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Clay

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Dickinson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Ida

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ida forecast zone
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Lyon

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, O'Brien

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
O'Brien forecast zone
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Osceola

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Osceola forecast zone
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Plymouth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Sioux

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated somewhat during the month, with extreme to exceptional drought becoming moderate to severe. The improvement was due to normal to above normal precipitation. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

Drought, Woodbury

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Woodbury forecast zone
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of April abated a little during the month, with extreme to exceptional drought becoming severe to extreme. The improvement was due to normal to above normal precipitation, although low Missouri River flows tempered the improvement. No new effects were noted, but the area remained sensitive to possible worsening again of conditions, depending on precipitation during the planting and growing seasons.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446883, 446884, 446885, 446886, 446887, 446888, 446889, 446890, 446891, 446892, 446893.